Skip to main content

Diabetic hypoglycemia

What is it?

Diabetic hypoglycemia (hi-po-gli-SE-me-uh) happens when the sugar (glucose) in your blood drops too low. This means there is not enough sugar in your blood to give your muscles and brain cells the energy they need to work. This may cause you to faint. When diabetic hypoglycemia happens, you will need treatment right away. After treatment, your blood sugar should rise to a normal level and you should feel better.

Causes:

  • Drinking alcohol.
  • Exercising more than usual, without eating extra food.
  • Having a high fever or an infection (in-FEK-shun).
  • Missing a meal or eating a meal later than usual.
  • Taking certain medicines and taking too much insulin (IN-su-lin) or oral (pills taken by mouth) medicine.
  • Pregnancy puts you at higher risk for diabetic hypoglycemia.

Signs and Symptoms:

  • If your blood sugar is just a little low, you may have a headache, feel hungry or nervous, have trouble thinking, feel moody or weak, or sweat.
  • If your blood sugar is moderately low, you may sweat a lot, feel very weak, or feel your heart pounding. You may also forget things, see double, be confused, or have trouble walking. Other signs are feeling numb and tingly around your mouth or your fingers.
  • If your blood sugar is dangerously low, you may have convulsions (seizures) or pass out (faint).

What can be done for diabetic hypoglycemia?

Do the following if you think you have low blood sugar:

If you have any symptoms of low blood sugar, check your blood sugar. If your blood sugar is 70 milligrams/deciliter (mg/dl) or below, eat or drink a source of sugar. Talk to your caregiver about low blood sugar and how it should be treated. Following are some sources of sugar that you can drink or eat to treat low blood sugar:

  • Drink four ounces (one-half cup) of fruit juice, eat five to six pieces of hard candy, or take two to three glucose tablets.
  • Re-check you blood sugar 15 minutes later:
  • If your blood sugar is OK, your caregiver may want you to eat a snack or a meal.
  • If your blood sugar is still low, drink one-half cup juice, eat five to six pieces of candy, or take two to three glucose tablets.

If you have no blood glucose meter or are very drowsy, treat yourself like your blood sugar is too low. Carry candy or some type of sugar with you at all times, especially if you are away from home. You can take this if you feel that your blood sugar is too low. Always carefully follow caregiver's instructions on how to treat your low blood sugar.

If you feel drowsy, confused, or have fainted, you or someone nearby should call 911 or 0 (operator) right away for help. Teach your family and others to call 911 if you have symptoms of low blood sugar or have fainted and they find you. This is an emergency. Emergency caregivers will give you sugar by mouth or in your vein. Tell your family that they should never make you swallow anything if you pass out.

How do I prevent hypoglycemia? To keep from getting low blood sugar you should:

  • Take diabetes medicine (pills or insulin) as directed by your caregiver. Take medicine at the right time and in the right amount.
  • Eat regular meals and snacks. Talk to your dietitian (di-e-TISH-an) or caregiver about a meal plan that is right for you. Eat the same amount of food for each meal and eat at the same time each day. Do not skip meals.
  • Check with your caregiver before you restart exercise. Together you can plan an exercise program. If your blood sugar is less than 100 mg/dl before exercise, eat a carbohydrate snack. Examples of carbohydrate snacks are four to six crackers, one-half banana, or four ounces (one-half cup) of juice. Have a carbohydrate snack available during and after exercise to treat low blood sugar, if needed.
  • Drinking alcohol on an empty stomach can cause low blood sugar. Talk to your caregiver about alcohol. If you drink alcohol, you should always have a snack or meal at the same time.

Herbs and Supplements:

Before taking any herbs or supplements, ask your caregiver if it is OK. Talk to your caregiver about how much you should take. If you are using this medicine without instructions from your caregiver, follow the directions on the label. Do not take more medicine or take it more often than the directions tell you to. The herbs and supplements listed may or may not help treat your condition.

Supplements:

  • Chromium has been used, but has not been studied in people with hypoglycemia.
  • Magnesium has been used, but has not been studied in people with hypoglycemia.

Complementary Therapies:

  • Stress reduction techniques, such as biofeedback, may help hypoglycemia.
  • Yoga may help hypoglycemia.

Other ways of treating your symptoms:

Other ways to treat your symptoms are available to you.

Talk to your caregiver if:

  • You would like medicine to treat diabetic hypoglycemia.
  • You feel hungry, nervous, or weak, are sweating, have a headache, have trouble thinking, or see double. These are signs of low blood sugar.
  • You have low blood sugar more than one time.
  • You need to talk to your caregiver about the amount of insulin you are taking.
  • Your symptoms have not gone away or improved by these self-help measures.
  • You have questions about what you have read in this document.

SEEK CARE IMMEDIATELY IF:

You cannot get something to eat and you feel you are going to pass out. This is an emergency. Call 911 or 0 (operator) for an ambulance to get to the nearest hospital or clinic. Do not drive yourself!

Care Agreement:

You have the right to help plan your care. To help with this plan, you must learn about your health condition and how it may be treated. You can then discuss treatment options with your caregivers. Work with them to decide what care may be used to treat you. You always have the right to refuse treatment.

References:

1. Anderson RA, Polansky MM, Bryden NA et al: Effects of supplemental chromium on patients with symptoms of reactive hypoglycemia. Metabolism 1987; 36(4):351-355.

2. Bailey BK, McGrady AV & Good M: Management of a patient with insulin-dependent diabetes mellitus learning biofeedback-assisted relaxation. Diabetes Educ 1990; 16(3):201-204.

3. Hopman W, Houben P, Speth P et al: Glucomannan prevents postprandial hypoglycaemia in patients with previous gastric surgery. Gut 1998; 29(7):930-934.

4. Jain SC, Uppal A, Bhatnagar SO et al: A study of response pattern of non-insulin dependent diabetics to yoga therapy. Diabetes Res Clin Pract 1993; 19(1):69-74.

5. Rutherford WJ: Hypoglycemia and endurance exercise: dietary considerations. Nutr Health 1990; 6(4):173-181.


Last Updated: 4/4/2014

Copyright © 1984- Thomson Micromedex. All rights reserved.

Thomson & A.D.A.M